Advice  
  Come over here... Advice Archive  
 

 

Sister Paddleme' TooshieAfraid to ask, but...

with Sister Isabella Ringing

Why do some men who are long time HIV survivors have sunken in cheeks while others who have had HIV for just as long do not?

Signed, “Curious but afraid to ask”

 

Dear Curious,

Thanks for your question.  First of all, let’s put a clinical name on those sunken cheeks. It is a condition called Lipodystrophy which is a fancy term for abnormal fat redistribution. Lipodystrophy shows up in two ways, fat loss or lipoatrophy (usually in the face, buttocks, arms, and legs) and fat accumulation or lipohypertrophy (usually in the neck, belly, upper torso and breasts).

While lipoatrophy can occur in the arms, legs, and butt, fat loss in the face is probably most difficult for HIV+ people. This can make you look older and sicker than you are and cause embarrassment and low self esteem.
Facial wasting, as it is also often called, can have a devastating emotional, psychological, and social impact on those it afflicts. Many people are turning to risky experimental facial reconstruction treatments with varying degrees of success, and sometimes serious complications. Researchers continue to research alternative treatments to minimize the effects of Lipodystrophy, but there is still much to learn.

This fat redistribution is not caused directly by HIV, but is instead a side effect of the medications used to treat HIV. These medications have different effects on different people, and as such the side effects vary. There are certain classes of HIV medications that research has found to have a greater impact on fat redistribution than others. As the treatment options increase, these drugs with greater risk of side effects are no longer the first to be prescribed, but are still sometimes necessary tools in the arsenal of drugs used to combat HIV.

Thankfully, there is a greater variety of treatments for HIV today. Health care providers are able to identify strains of HIV that are resistant to or treatable by different types of medications, and are able to weigh the risk of side effect against the optimum treatment for a particular strain.  The long timer you see with sunken cheeks may very likely have a particularly difficult strain of HIV to treat, that has become resistant to some of the medications with fewer side effects.

So the short answer to your question: different side effects to different drug therapies.

If you want a bit more of the technical information on Facial Wasting, Check out www.facialwasting.org

Thanks again Curious, and remember, you never need to be afraid to ask a Sister!
                 
Love and Light,
Sister Isabella Ringing

 

Do you have a question for the Sisters? Any question (and we mean any) will be accepted, read, shared with all the other Sisters, and maybe even answered HERE. Just send them to advice@theabbey.org

 

Top

 

 
 
Walk Safe Play Fair Charity Grants
 
  Contact Us Follow us on Facebook email the Sisters  
The Sisters of Perpetual Indulgence, the Abbey of St. Joan is a 501(c)3 non-profit organization. All content, except where otherwise noted, is copyrighted 2011 The Sisters of Perpetual Indulgence, the Abbey of St. Joan.
News About the Sisters Events The Sisters Sermons Advice Links